Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 50, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Feb 18, 2012, 12:44 PM CST for Forrest County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 18, 2012, 12:44 PM CST (18:44 UTC)
- Expired
- Feb 18, 2012, 1:30 PM CST
- In force
- 46 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
County Forrest County, MS
The radar
The Mobile radar (KMOB), 100 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 6.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 449 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
978
WUUS54 KJAN 181844
SVRJAN
MSC035-181930-
/O.NEW.KJAN.SV.W.0050.120218T1844Z-120218T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1244 PM CST SAT FEB 18 2012
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN FORREST COUNTY IN SOUTHEAST MISSISSIPPI...
* UNTIL 130 PM CST
* AT 1244 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 17 MILES WEST OF MAXIE TO 18 MILES SOUTHWEST OF MAXIE TO 25
MILES SOUTHWEST OF MAXIE MOVING EAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MAXIE BY 105 PM CST...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. WHILE NOT IMMEDIATELY
LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT
QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS
A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 3091 8935 3101 8936 3104 8935 3105 8914
3101 8914 3100 8913 3098 8912 3091 8913
3090 8914 3091 8934
TIME...MOT...LOC 1844Z 266DEG 36KT 3095 8945 3084 8942
3073 8947
$$
BK1 follow-up statement
969
WWUS54 KJAN 181924
SVSJAN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
124 PM CST SAT FEB 18 2012
MSC035-181934-
/O.EXP.KJAN.SV.W.0050.000000T0000Z-120218T1930Z/
FORREST MS-
124 PM CST SAT FEB 18 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FORREST COUNTY WILL
EXPIRE AT 130 PM CST...
LAT...LON 3091 8935 3101 8936 3104 8935 3105 8914
3101 8914 3100 8913 3098 8912 3091 8913
3090 8914 3091 8934
TIME...MOT...LOC 1924Z 266DEG 36KT 3098 8898 3087 8895
3076 8901
$$
BKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 18, 10:37 AM CST, 2 hours 7 minutes earlier.
Area forecast discussion, Feb 18, 10:37 AM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 1037 AM CST SAT FEB 18 2012 .UPDATE... HEAVY RAINFALL IS THE PRIMARY CONCERN FOR THIS AFTERNOON... ESPECIALLY ALONG THE HWY 84 CORRIDOR. THE RISK FOR SEVERE WEATHER HAS BEEN DIMINISHING AS IT IS BECOMING MORE APPARENT THAT A BOW ECHO MOVING AND ACCELERATING EASTWARD ALONG THE I-10 CORRIDOR WILL STAY SOUTH OF THE FORECAST AREA. WIDESPREAD CONVECTIVE PRECIPITATION PRECEDING THE BOW ECHO CONTINUES TO MAINTAIN A STABLE BOUNDARY LAYER OVER SRN PORTIONS OF THE AREA...BUT WITH A STRONG LOW LEVEL JET IN PLACE...THERE IS STILL SOME RISK FOR THE RICHER MARINE LAYER TO SURGE NORTH AND DESTABILIZE THE AIRMASS OVER SRN MARION/LAMAR/FORREST COUNTIES SUFFICIENTLY TO GET STRONG/SVR WIND GUSTS AT THE SURFACE AND PERHAPS A TORNADO. HIGH RES MODELS ARE STRUGGLING TO DEPICT THE CONVECTIVE SCENARIO WITH THE LATEST HRRR GUIDANCE IS TOO SLOW...SO MUCH OF THE FORECAST THINKING IS BASED ON SATELLITE/RADAR/OBS DATA. AN IMPRESSIVE SET-UP FOR HEAVY RAIN IS IN PLACE ALONG THE CNTRL GULF COAST WITH THE ENTRANCE REGION TO A 150+KT JET STREAM LEADING TO STRONG MOISTURE TRANSPORT OF 1.5+" PRECIPITABLE WATER AIRMASS INTO THE ARKLAMISS. THE MOST INTENSE RAINFALL RATES ASSOCIATED WITH BOW ECHO SHOULD STAY SOUTH OF THE FORECAST AREA...BUT STRONG FRONTOGENETICAL FORCING IS LEADING TO STEADIER HEAVY RAINFALL RATES UP TO THE I-20 CORRIDOR WHERE RUN-OFF PROBLEMS AND PONDING OF WATER ARE STILL LIKELY DESPITE THE ABSENCE OF TSTMS. THE 12Z NAM SHIFTS THE STRONGER AREA OF FORCING AND HEAVIER QPF ACROSS THE FLASH FLOOD WATCH AREA THIS AFTERNOON...WILL KEEP THE FLASH FLOOD WATCH GOING BUT WITH EMPHASIS FOR HEAVIEST RAINFALL ALONG THE HWY 84 CORRIDOR. OTHERWISE...WILL MAKE MAKE MINOR ADJUSTMENTS TO FORECAST ELEMENTS BASED ON LATEST TRENDS. THE UPDATED AVIATION DISCUSSION IS BELOW. /EC/ && .PREV DISCUSSION... /ISSUED 505 AM CST SAT FEB 18 2012/ RAINFALL DIRECTLY ASSOCIATED WITH THE SURFACE LOW SHOULD EXIT TO THE EAST OF THE FORECAST AREA BY THIS EVENING AND THE RAINFALL FOCUS WILL SHIFT TO THE MID LEVEL TROF...WHICH WILL IMPACT AREAS MORE NORTH OF INTERSTATE 20. THE RAIN WILL BE ENDING IN THE NORTHEAST FORECAST AREA BY EARLY SUNDAY MORNING. CLOUDS WILL SLOWLY CLEAR FROM THE SOUTHWEST ON SUNDAY. HIGH PRESSURE WILL BUILD OVER THE AREA SUNDAY NIGHT ALLOWING FOR CLEAR SKIES AND TEMPERATURES FALLING INTO THE LOWER TO MIDDLE 30S. LONG TERM...MONDAY THROUGH THE WORK WEEK...THE UPPER LEVEL WEATHER PATTERN EVOLUTION ACROSS THE LOWER FORTY-EIGHT FOR THE COMING WORK WEEK LOOKS TO CONTINUE TO FEATURE QUITE A BIT OF ACTIVITY FOR THE LOWER MISSISSIPPI VALLEY REGION. DURING THIS SPAN EXPECT SEVERAL FRONTS TO AFFECT THE FORECAST AREA WITH CHANCES FOR PRECIPITATION...ALTHOUGH SPECIFIC WEATHER SETUPS AND UNCERTAINTY DO NOT YIELD MUCH POTENTIAL FOR HEAVIER PRECIPITATION (AT LEAST IN THE LONG TERM PERIOD) UNTIL AT LEAST FRIDAY. THE FIRST FRONT SHOULD BE MORE OF A LOW LEVEL TROUGH (FEATURING WEAK TEMPERATURE GRADIENTS) PULLING IN FROM THE NORTHWEST MONDAY NIGHT AND STALLING. MOISTURE ADVECTION AND INSTABILITY IN ASSOCIATION WITH THIS BOUNDARY WILL BE QUITE MARGINAL AND...CONSIDERING BEST ATMOSPHERIC LIFT AND FORCING WILL BE TO OUR NORTH...MOST OF THE PRECIPITATION WILL OCCUR NORTH OF OUR REGION MONDAY NIGHT INTO TUESDAY. BUT IT WILL NOT TAKE LONG FOR ANOTHER FOR A MORE-SIGNIFICANT COLD FRONT TO HEAD OUR WAY AS A MORE STABLE TROUGH AXIS ALOFT DEVELOPS A LITTLE TO OUR WEST BY MIDWEEK. ALTHOUGH THIS FRONT COMING IN WILL HAVE A STRONGER TEMP GRADIENT...IT IS STILL EXPECTED TO STALL IN THE VICINITY OF THE REGION THURSDAY INTO FRIDAY AFTER COMING IN FROM THE NORTHWEST WEDNESDAY NIGHT. THE SOMEWHAT SUPPRESSED AND FAST NATURE OF THE FLOW PATTERN WILL MAKE IT HARD TO GET CONSIDERABLE GULF JUICE BACK INTO THE AREA FOR THIS BOUNDARY TO WORK WITH...BUT THERE IS STILL EXPECTED TO BE SOME SHOWERS AND MAYBE A FEW STORMS ABOUT GOING FROM LATE TUESDAY NIGHT ALL THE WAY THROUGH FRIDAY. AT THIS POINT THE BEST CHANCES FOR RAIN OVER THIS PERIOD LOOK TO BE IN EASTERN AND SOUTHERN MS DURING THE DAY WEDNESDAY AND THEN THURSDAY NIGHT INTO FRIDAY. THERE ARE SOME SIGNALS THAT PHASING SOUTHERN STREAM ENERGY COMING INTO THE STALLED FRONT BY FRIDAY COULD LEAD TO HEAVY RAIN AND STORMS...BUT MODEL CONSENSUS IS NOT HIGH ON THIS EVOLUTION...SO THERE IS DEFINITELY TIME TO WATCH THINGS BEFORE THINKING ABOUT INCLUDING WORDING IN THE HWO. OTHERWISE...DEEP LAYER WIND SHEAR IS RATHER STOUT THROUGH THIS WHOLE PERIOD AND IS A LITTLE WORRISOME IF NEAR SURFACE-BASED CONVECTION CAN DEVELOP ON ANY DAY NEXT WEEK. CHANCES FOR THIS OCCURRENCE EXIST FOR FRIDAY...BUT UNCERTAINTY IS HIGH AS MENTIONED. BUT THERE ALSO SEEMS TO BE A CHANCE FOR AT LEAST ISOLATED POCKETS OF DEEP CONVECTION ON WEDNESDAY AHEAD OF THE COLD FRONT COMING. AT THIS POINT MODELS MAKE IT SEEM MUCH MORE LIKELY THAT COPIOUS STORMS DEVELOPING NEAR THE COAST AT THAT TIME WILL BLOCK MOISTURE FEED INTO THE HEART OF OUR REGION. WE WILL HAVE TO HOPE THAT OCCURS BECAUSE AN UNINHIBITED GULF MOISTURE FEED INTO THE ARKLAMISS WOULD LIKELY FUEL AT LEAST A FEW STRONG TO SEVERE STORMS ACROSS OUR FORECAST AREA. GFS-BASED MODEL GUIDANCE DID NOT LOOK AT ALL BAD FOR THE LONG RANGE PERIOD CONSIDERING MENTIONED UNCERTAINTIES. I TWEAKED POPS A LITTLE ON THURSDAY AND THURSDAY NIGHT TO MATCH ENSEMBLE THINKING MORE CLOSELY...BUT OTHERWISE REMAINED WITH MEX POPS. TEMPERATURES THROUGH THE LONG TERM SHOULD BE AVERAGE 5 TO 10 DEGREES ABOVE NORMAL ALTHOUGH THE COLD FRONT COMING IN DURING THE LATTER PART OF THE WEEK WILL HAVE SOME CHILLY AIR BEHIND IT AND ITS EVENTUAL POSITIONING WILL HAVE TO BE WATCHED CLOSELY. /BB/ && .AVIATION... MOD TO HVY RAINS HAVE OVRSPRD THE ARKLAMISS THIS MORNING...WITH TSRA ACTIVITY TIED TO AREAS ACROSS SRN MS. CONVECTION MAY PUSH CLOSER TO THE HWY 84 CORRIDOR WITH TIME...HOWEVER SHOULD BE SCT IN NATURE WITH BETTER TSRA COVERAGE FURTHER S. CIG WILL CONTINUE TO DETERIORATE THRU THE DAY AS THE MOISTURE SURGES IN. A TREND TOWARD MVFR AND EVENTUALLY IFR CIG IS XPCTD AT MOST SITES. THIS WILL CONTINUE THRU THE EVENING AND INTO TONIGHT BEFORE CONDS BEGIN TO SLOWLY IMPROVE TOMORROW MORNING. SFC WINDS WILL BE NORTHEASTERLY/EASTERLY THRU THE DAY...AND MAY BE OSNLY GUSTY. /BK/ && .JAN WATCHES/WARNINGS/ADVISORIES... MS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MSZ043>066-072>074. LA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR LAZ016-023>026. AR...NONE. &&
Hazardous weather outlook, Feb 18, 10:05 AM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 1005 AM CST SAT FEB 18 2012 MSZ072>074-191615- MARION-LAMAR-FORREST- 1005 AM CST SAT FEB 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TODAY AND TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE BETWEEN 12 PM AND 3 PM AS A LOW PRESSURE SYSTEM TRACKS NORTHEAST ACROSS SOUTHEAST MISSISSIPPI. THE PRIMARY SEVERE WEATHER HAZARDS WILL BE DAMAGING WINDS AND A TORNADO OR TWO. IN ADDITION...HEAVY RAINFALL ON THE ORDER OF TWO TO THREE INCHES WITH LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE THROUGH THE DAY AND INTO THE EVENING WITH THIS STORM SYSTEM. DUE TO RECENT HEAVY RAINS AND SATURATED SOIL CONDITIONS...ANY ADDITIONAL RAINFALL MAY LEAD TO FLOODING CONCERNS ACROSS THE OUTLOOK AREA. AS A RESULT...A FLASH FLOOD WATCH HAS BEEN ISSUED THROUGH MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED EARLY THIS AFTERNOON. LAZ016-023>026-MSZ043>066-191615- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-MADISON MS- LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE- CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS- FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES- 1005 AM CST SAT FEB 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TODAY AND TONIGHT HEAVY RAINFALL ON THE ORDER OF ONE TO THREE INCHES WILL BE POSSIBLE TODAY INTO THIS EVENING. DUE TO THE RECENT HEAVY RAINS AND SATURATED SOIL CONDITIONS...ANY ADDITIONAL RAINFALL MAY LEAD TO FLOODING CONCERNS ACROSS THE OUTLOOK AREA. AS A RESULT...A FLASH FLOOD WATCH HAS BEEN ISSUED THROUGH MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY. ARZ074-075-LAZ007>009-015-MSZ018-019-025>042-191615- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY- LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA- WINSTON-NOXUBEE-ISSAQUENA-SHARKEY-YAZOO- 1005 AM CST SAT FEB 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TODAY AND TONIGHT RAINFALL AMOUNTS AROUND ONE INCH ARE EXPECTED THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. BK
In the hours before
Local storm report, Feb 18, 11:59 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1159 AM CST SAT FEB 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM FLASH FLOOD ST. JOSEPH 31.92N 91.24W
02/18/2012 TENSAS LA EMERGENCY MNGR
WATER ACROSS SEVERAL ROADS IN THE EASTERN PORTIONS OF THE
PARISH. NO ROAD CLOSURES YET.
&&
BKLocal storm report, Feb 18, 12:07 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1207 PM CST SAT FEB 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM FLASH FLOOD HATTIESBURG 31.31N 89.31W
02/18/2012 FORREST MS EMERGENCY MNGR
STREET FLOODING IN HATTIESBURG.
&&The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 11:40 AM CST | Flash Flood Warning | JAN | Forrest, Lamar, Marion | 4 hr |
| Feb 18, 1:21 PM CST | Flash Flood Warning | JAN | Clarke, Lauderdale | 114 min |
| Feb 18, 1:49 PM CST | Special Weather Statement | JAN | Jones | 66 min |
| Feb 18, 1:50 PM CST | Special Weather Statement | JAN | Adams, Jefferson | 25 min |
| Feb 18, 3:02 PM CST | River Flood Warning | JAN | Copiah, Simpson | 5 days |
| Feb 18, 3:02 PM CST | River Flood Warning | JAN | Lawrence | 5 days |
| Feb 18, 3:02 PM CST | River Flood Warning | JAN | Marion | 4 days |
| Feb 18, 3:28 PM CST | Flash Flood Warning | JAN | Covington, Forrest, Jefferson Davis, Jones, Lamar, Marion | 3 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.